MAUDE Adverse Event Report: OBALON THERAPEUTICS, INC. OBALON BALLOON SYSTEM; INTRAGASTIC BALLOON

OBALON THERAPEUTICS, INC. OBALON BALLOON SYSTEM; INTRAGASTIC BALLOON
Model Number 7600-0001
Medical Device Problem Code Leak/Splash (1354)
Health Effect - Clinical Codes Abdominal Pain (1685); Ulcer (2274)
Date of Event 03/29/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The deflated balloon was the first balloon implanted of the three-balloon system and was implanted for a duration of 171 days.The balloon inflation pressure was recorded as within the acceptable pressure range at implantation.Obalon initiated a technical investigation of the product failure including an engineering analysis of the returned balloons.All balloon volumes were within the expected volume specification.The balloons were visually inspected with light microscopy and material fatigue was only observed on the deflated balloon.Scanning electron microscope (sem) images were obtained for the deflated balloon and a breach was identified in the area of the material fatigue.The breach in the balloon is the likely cause for deflation.The initial investigation suggests that the preliminary root cause of the deflation was likely due to damage during the manufacturing process that was exacerbated upon exposure to the in vivo environment.Deflation is a known risk, the frequency of balloon deflations has not exceeded the frequency identified in the labeling.The product labeling addresses the reported event with warnings for monitoring patients for deflation symptoms.The labeling states, "patients reporting a loss of fullness, increased hunger, and/or weight gain should be examined by radiograph, as this may be a sign of balloon deflation.Additionally, any increase in nausea, vomiting and/or cramping after initial symptoms have subsided may indicate a deflated balloon.Patients should be evaluated by radiograph and endoscopic visualization might be required if the state of inflation cannot be determined radiographically.In the event of balloon deflation, the balloon should be removed as soon as possible." and "it is expected for patients to experience some degree of nausea, vomiting, and cramping within the first week after each balloon administration.Severe symptoms during that time or new symptoms occurring after the first week could indicate a premature balloon deflation.A sudden loss of fullness or a sudden increase in feelings of hunger may also indicate a potential balloon deflation.In these circumstances, radiographic imaging should be considered to rule out a potential balloon deflation.Balloon valves are radiopaque and the outline of an inflated balloon will have an elliptical or circular perimeter.If all balloons cannot be visualized with a single x-ray view, a second x-ray view should also be evaluated".
 
Event or Problem Description
A patient with a first balloon placement of (b)(6) 2018, second balloon placement of (b)(6) 2018, and third balloon placement of (b)(6) 2018 had a removal scheduled on (b)(6) 2019 but contacted their prescribing physician's office on (b)(6) 2019 to request an earlier balloon removal.On (b)(6) 2019 the patient reported experiencing severe abdominal pain and the patient was instructed go to the ed if the pain was severe, however, the patient requested medications and declined to go to the ed.The endoscopic removal was scheduled for (b)(6) 2019.During retrieval, one balloon was identified as deflated in the stomach and multiple superficial non-bleeding ulcers ranging in size from 10 to 15 mm and erythema compatible with gastritis were found in the antrum.All balloons were successfully removed by endoscopy without complication and were returned for investigation.

Brand Name
OBALON BALLOON SYSTEM
Common Device Name
INTRAGASTIC BALLOON
Manufacturer (Section D)
OBALON THERAPEUTICS, INC.
5421 avendia encinas
suite f
carlsbad CA 92008
MDR Report Key8547183
Report Number3009256831-2019-00145
Device Sequence Number19440778
Product Code LTI
UDI-Device Identifier00859810006067
UDI-Public(01)00859810006067
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P160001
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2019
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 04/22/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/30/2019
Device Model Number7600-0001
Device Lot Number180731404
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/05/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/29/2019
Initial Report FDA Received Date04/24/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age32 YR
Patient Weight106